Oklahoma, 2024

Damaging Winds in Oklahoma, July 3, 2024

July 3, 2024 · NWS AMA · 3 events in 1 county or zone

Scattered showers and thunderstorms moved across the combined Oklahoma and Texas Panhandles starting late on the 2nd and continuing through the evening of the 3rd. First storms moved from the southeast to northwest, changing over to move west to east motion and finally with the final wave, they moved from the north-northwest to south-southeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Scattered showers and thunderstorms moved across the combined Oklahoma and Texas Panhandles starting late on the 2nd and continuing through the evening of the 3rd. First storms moved from the southeast to northwest, changing over to move west to east motion and finally with the final wave, they moved from the north-northwest to south-southeast. On the evening of the 2nd a couple of isolated storm became severe producing winds up to 70 to 80 mph over Randall and Collingsworth Counties. Then on the evening of the 3rd additional thunderstorms became severe through wind gusts reaching up to 60 to 63 mph in the TX Panhandle and the OK Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 3, 5:56 PM CST, 3 hours 49 minutes earlier.

Area forecast discussion, Jul 3, 5:56 PM CST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
656 PM CDT Wed Jul 3 2024

...New AVIATION...

.SHORT TERM ...
(This evening through Thursday night)
Issued at 225 PM CDT Wed Jul 3 2024

As has been the theme for the past few days, precipitation chances
continue both today and tomorrow for the Panhandles. A few storms
may have the potential to be strong to severe, with damaging winds
and large hail the primary hazards. Most areas will remain around
or below average for temperatures on both of these days.

Satellite imagery depicts cloud cover remaining across most of the
Panhandles with the exceptions being the far southeastern TX
Panhandle and much of the west. Cumulus are developing east of the
mountains in NM/CO and a few showers/storms are starting to form
and slowly drift off to the east. With the cloud cover and rain
showers lingering across the Panhandles today, temperatures have
stayed cool for areas along a line roughly from Hereford, to
Amarillo/Dumas, and up through Canadian to the northeastern
Panhandles. Have adjusted high temperatures down and increased
PoPs for areas receiving rain showers. Will need to keep an eye on
the storms moving off of the higher terrain as they move towards
the Panhandles. The storms will be moving into a slightly higher
shear environment as they move over the Southern High Plains this
evening. Cannot rule out a storm or two become severe, but with
temperatures remaining quite cool today, the environment likely
will not be the most favorable today.

For Independence Day, a cold front will propel down the High
Plains and will move over the Panhandles during the daytime hours.
Northerly winds behind the front are expected with some breezy to
gusty winds. This front will also limit daytime heating for the
northern zones, keeping these areas in the 80s whereas the south
should be able to reach at least the mid to upper 90s. Current
expectation is that the front will clear most of, if not all of,
the Panhandles by late afternoon, with the southeast being the
potential area staying ahead of the front. The front tomorrow
should be the focal point for afternoon/evening storms and with
the current forecast having it south of the CWA, storm chances are
very low and should not have much, if any, impact on Independence
Day evening activities. Additional showers and thunderstorms will
be possible Thursday night into Friday morning as an upper level
disturbance moves over the Panhandles.

Muscha

&&

.LONG TERM ...
(Friday through next Tuesday)
Issued at 225 PM CDT Wed Jul 3 2024

Showers and thunderstorm chances continue each day from Friday
through Tuesday for the Texas and Oklahoma Panhandles. Some of the
storms could be strong to severe on these days. Temperatures are
forecast to be right around average or just below average.

Northwest flow at H500 will prevail each day during the long term
forecast period. For Friday, a trough will will be located across
the north central CONUS with ridging out west. The Panhandles will
still be influenced by the cold front from the day prior and H850
temperatures are forecast to be around 20 Celsius by peak heating
on Friday afternoon. Temperatures are forecast to be in the 80s
across the region with some locations potentially in the upper
70s. Precipitation from the morning should dissipate or move off
to the east before another band moves in from the west during the
evening hours. Model guidance deviates on the location of the
better precipitation bands, but the highest chances for
precipitation will be across the central and west through Saturday
morning.

Not much change is currently expected Saturday through the middle
of next week. The northwest flow aloft will continue to allow
shortwaves to move across the region and with moisture continuing
to be in place, showers and storms should be able to develop
across portions of the area each day. Additionally, this flow will
not be the most conducive for temperatures to reach the triple
digit mark, so highs in the 80s and 90s are expected this weekend
through early next week.

Muscha

&&

.AVIATION...
(00Z TAFS)
Issued at 643 PM CDT Wed Jul 3 2024

For the 00Z TAFs, the latest round of showers and thunderstorms
has far less coverage compared to 24 hours ago. Most recent radar
trends suggest KGUY may be impacted by showers and thunderstorms
this evening. Have included VCTS at that site for a few hours this
evening. As of this writing, it appears KDHT and KAMA will remain
dry tonight and Independence Day. After the showers and storms
dissipate late tonight, generally dry conditions are anticipated.
Outside of any thunderstorms, VFR conditions are expected to
prevail at the terminal sites through late Thursday afternoon.

02

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                71  92  65  84 /  10  10  50  30
Beaver OK                  66  87  61  86 /  40   0  20  10
Boise City OK              61  84  57  82 /  50   0  30  20
Borger TX                  73  95  66  89 /  20   0  40  30
Boys Ranch TX              69  92  64  85 /  20   0  50  30
Canyon TX                  71  92  64  82 /  10  10  50  40
Clarendon TX               74  96  66  83 /  10  10  40  30
Dalhart TX                 63  88  59  82 /  30   0  40  20
Guymon OK                  64  87  60  84 /  50   0  30  20
Hereford TX                71  94  65  84 /  10  10  50  30
Lipscomb TX                70  91  63  86 /  20   0  30  10
Pampa TX                   71  92  65  84 /  20  10  40  30
Shamrock TX                74  99  67  87 /  10  20  40  30
Wellington TX              76 100  68  88 /  10  20  40  40

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...05
LONG TERM....05
AVIATION...02
Hazardous weather outlook, Jul 3, 1:29 PM CST, 8 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
229 PM CDT Wed Jul 3 2024

OKZ001>003-TXZ001>020-317-040730-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
229 PM CDT Wed Jul 3 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...through Tonight.

Thunderstorms will be possible across the Panhandles through
tonight. A storm or two may become severe across the north this
evening, with damaging winds and large hail the main threats.
Heavy rain may lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible each day from Thursday through
Tuesday across the Texas and Oklahoma Panhandles. Some storms on
these days could be severe, with large hail and damaging winds
being the primary hazards. Additionally, heavy rainfall will be
possible which may lead to isolated areas of flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 3, 7:37 PM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Amarillo TX
837 PM CDT Wed Jul 3 2024

OKZ002-TXZ002-003-007-008-040215-
Texas OK-Hutchinson TX-Sherman TX-Hansford TX-Moore TX-
837 PM CDT Wed Jul 3 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN TEXAS...NORTHWESTERN
HUTCHINSON...HANSFORD...SOUTHEASTERN SHERMAN AND NORTHEASTERN MOORE
COUNTIES THROUGH 915 PM CDT...

At 836 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Guymon to 5 miles
northwest of Sunray. Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cactus, Gruver, and Hardesty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3662 10095 3650 10107 3650 10109 3649 10109
      3602 10153 3603 10202 3663 10146 3669 10095
TIME...MOT...LOC 0136Z 269DEG 39KT 3658 10141 3608 10188

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Vanden Bosch
Special weather statement, Jul 3, 7:41 PM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Amarillo TX
841 PM CDT Wed Jul 3 2024

OKZ002-003-040230-
Texas OK-Beaver OK-
841 PM CDT Wed Jul 3 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN BEAVER AND EAST
CENTRAL TEXAS COUNTIES THROUGH 930 PM CDT...

At 841 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Hayne to near Hardesty.
Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Beaver, Forgan, Adams, Boyd, Mocane, Turpin, and Floris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 10013 3666 10060 3664 10128 3700 10087
TIME...MOT...LOC 0141Z 263DEG 43KT 3700 10081 3663 10124

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Vanden Bosch
Special weather statement, Jul 3, 8:12 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Amarillo TX
912 PM CDT Wed Jul 3 2024

OKZ001-040315-
Cimarron OK-
912 PM CDT Wed Jul 3 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CIMARRON COUNTY THROUGH
1015 PM CDT...

At 911 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Wheeless, or 14 miles west of Boise City, moving
northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Boise City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3670 10234 3658 10285 3679 10290 3700 10247
      3699 10243
TIME...MOT...LOC 0211Z 247DEG 19KT 3673 10277

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Vanden Bosch
Special weather statement, Jul 3, 8:44 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Amarillo TX
944 PM CDT Wed Jul 3 2024

OKZ001-002-040330-
Cimarron OK-Texas OK-
944 PM CDT Wed Jul 3 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN TEXAS AND EAST CENTRAL
CIMARRON COUNTIES THROUGH 1030 PM CDT...

At 944 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Keyes, or 18 miles southwest of Elkhart, moving east at
35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Eva and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3669 10219 3690 10221 3699 10167 3661 10166
TIME...MOT...LOC 0244Z 267DEG 29KT 3679 10211

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Vanden Bosch
Special weather statement, Jul 3, 9:07 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1007 PM CDT Wed Jul 3 2024

OKZ001-002-TXZ001-002-040330-
Cimarron OK-Texas OK-Sherman TX-Dallam TX-
1007 PM CDT Wed Jul 3 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN TEXAS...SOUTHEASTERN
CIMARRON...NORTHWESTERN SHERMAN AND NORTHEASTERN DALLAM COUNTIES
THROUGH 1030 PM CDT...

At 1006 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Griggs, or 14 miles southeast of Boise City, moving
east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Griggs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3651 10245 3672 10236 3665 10193 3638 10213
TIME...MOT...LOC 0306Z 286DEG 27KT 3658 10232

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Vanden Bosch
Special weather statement, Jul 3, 9:28 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1028 PM CDT Wed Jul 3 2024

OKZ001>003-TXZ001>004-040415-
Cimarron OK-Texas OK-Beaver OK-Sherman TX-Dallam TX-Ochiltree TX-
Hansford TX-
1028 PM CDT Wed Jul 3 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN BEAVER...TEXAS...
SOUTHEASTERN CIMARRON...NORTHERN HANSFORD...NORTHERN SHERMAN...
NORTHEASTERN DALLAM AND NORTHWESTERN OCHILTREE COUNTIES THROUGH 1115
PM CDT...

At 1028 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southwest of Hooker to 8 miles west of
Griggs. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Guymon, Goodwell, Optima, Hardesty, Adams, Waka, Griggs, and Texhoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3687 10074 3623 10106 3638 10232 3675 10219
      3683 10128
TIME...MOT...LOC 0328Z 279DEG 34KT 3680 10127 3658 10227

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Vanden Bosch

The radar

The Amarillo radar (KAMA), 152 km away, was scanning. The volume nearest the first event began at 03:44 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Texas

When
July 3, 9:45 PM CST
Where
Texas County, 1.66 mi E of Goodwell
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.600, -101.600

Thunderstorm Wind, Texas

When
July 3, 9:50 PM CST
Where
Texas County, 1.66 mi E of Goodwell
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
36.600, -101.600

Thunderstorm Wind, Texas

When
July 3, 9:54 PM CST
Where
Texas County, 0.55 mi W of (Guy)guymon Muni Arp
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
36.680, -101.510

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198342, 1198343, 1198344.